Indiana, 2010

Strong Wind in Indiana, September 7, 2010

September 7, 2010 · NWS LOT · 1 event in 1 county or zone

Non-thunderstorm strong winds caused minor damage across parts of northwest Indiana.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Non-thunderstorm strong winds caused minor damage across parts of northwest Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 7, 1:18 PM CST, 42 minutes earlier.

Area forecast discussion, Sep 7, 1:18 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
218 PM CDT TUE SEP 7 2010

.DISCUSSION...
314 AM CDT

NOT PLANNING TO MAKE ANY BIG CHANGES TO THE FORECAST THIS MORNING
AS GOING GRIDS ARE IN GOOD SHAPE. THE PRIMARY FORECAST CHALLENGES
THIS MORNING INCLUDE THE HIGH WINDS WITH FRONTAL PASSAGE TODAY AND
HOW...AND IF THE HERMINE WILL IMPACT OUR WEATHER LATE THIS WEEK.
ALSO WILL HAVE SOME CONCERNS ABOUT FIRE WEATHER POTENTIAL AND WILL
NEED TO WATCH FOR CONDITIONS APPROACHING RED FLAG CRITERIA TODAY.

OBVIOUSLY THE KENSPECKLE FEATURE ON THE WEATHER MAPS THIS MORNING
IS THE POWER-HOUSE MID-LATITUDE CYCLONE SPINNING OVER MINNESOTA.
FRONT ARCING EAST THEN SOUTH FROM THE LOW IS SWEEPING ACROSS THE CWA
AT THIS TIME...WITH STRONG/GUSTY SOUTH WINDS AHEAD OF THE FRONT.
SHOULD SEE A PERIOD WITH A RELATIVE LULL IN THE WINDS BEHIND THE
FRONT THROUGH MID-MORNING BEFORE BOUNDARY LAYER BEGINS TO DEEPEN AND
TAPS INTO THE HIGHER MOMENTUM AIR ALOFT. IT CERTAINLY LOOKS LIKE IT
WILL BE A WINDY DAY...BUT SYNOPTICALLY THERE APPEARS TO BE MORE
GOING FOR REACHING ADVISORY LEVEL WINDS OVER WISCONSIN THAN NORTHERN
ILLINOIS. TRACK OF THE 500MB VORT AND STRONGEST NVA/SUBSIDENCE IS
PROGGED TO BE OVER WISCONSIN...WHICH IS ALSO WHERE THE STRONGEST
PRESSURE RISES ARE PROGGED TO OCCUR. IN ADDITION...SURFACE LOW HAS
LIKELY PEAKED IN INTENSITY AND SHOULD BE FILLING AS DAY WEARS ON.
OVERALL APPEARS TO BE A SOMEWHAT MARGINAL SET-UP FOR WIND ADVISORY
WITH GUSTS MOSTLY IN THE 30-40 MPH RANGE. WOULDNT BE SHOCKED TO SEE
A FEW AREAS GUST TO 45 MPH...SO NOT PLANNING TO MAKE ANY CHANGES TO
THE HEADLINES.

MUCH COOLER AIR MASS WILL FILTER INTO THE AREA TODAY AND SHOULD KNOCK
TEMPERATURES DOWN TO SLIGHTLY BELOW AVERAGE FOR THE NEXT COUPLE
DAYS. AFTER TODAY'S WIND...IT LOOKS LIKE WE WILL HAVE A COUPLE
SPLENDID SPRING DAYS AHEAD WITH PLENTY OF SUNSHINE AND PLEASANTLY
COOL TEMPERATURES...PARTICULARLY IN THE MORNINGS.

FORECAST FOR THURSDAY NIGHT INTO THE WEEKEND WILL HINGE LARGELY ON
WHERE THE REMNANTS OF TROPICAL STORM HERMINE DECIDE TO GO. THERE IS
A FAIR AMOUNT OF SPREAD BETWEEN THE MODELS ON EXACTLY WHERE
HERMINE'S LEFTOVERS WILL GO...WITH ECMWF/GFS IN GOOD AGREEMENT ON
TAKING THEM NORTH ALONG THE WESTERN PERIPHERY OF THE UPPER RIDGE AND
THEN TURNING THEM EASTWARD ACROSS CENTRAL ILLINOIS. THE HURRICANE
MODELS (HWRF/GFDN) BOTH FAVOR A TRACK FARTHER NORTHWEST WITH THE
CONSENSUS TRACK TAKING THE LEFTOVERS INTO EASTERN IOWA BY THURSDAY
NIGHT. WHERE EVER THE THIS SYSTEM GOES THE POTENTIAL WILL EXIST FOR
LOCALLY HEAVY/EXCESSIVE RAINFALL TOTALS AND WHILE THE RELIABLE
GLOBAL MODELS ARE SUGGESTING THE BRUNT OF THE HEAVY RAIN WILL MISS
OUR CWA...IT COULD BE CLOSE AND GIVEN THE FARTHER NORTHWESTWARD
TRACKS IN THE HURRICANE MODELS CERTAINLY BARES WATCHING. GIVEN THE
UNCERTAINTIES...HAVE JUST MAINTAINED CHANCE POPS WITH THE HIGHEST
POPS SKEWED TO OUR SOUTHERN CWA. ALSO REMOVED THUNDER FROM THE GRIDS
WITH THIS SYSTEM AS IT SHOULD BE A VERY WARM/MOIST WITH VERY WEAK
LAPSE RATES AND GENERALLY LIMITED INSTABILITY...SO IF IT TRACKS THIS
FAR NORTH WE WOULD LIKELY BE DEALING WITH MAINLY TROPICAL DOWNPOURS
MORE SO THAN ACTUAL THUNDERSTORMS.

GLOBAL MODELS THEN TRACK ANOTHER SIGNIFICANT SHORTWAVE EASTWARD
TOWARD THE UPPER MISSISSIPPI RIVER VALLEY LATE IN THE WEEK INTO THE
FIRST PART OF THE WEEKEND. ASSOCIATED COLD FRONT MOVING ACROSS THE
AREA WILL BRING A THREAT OF SHOWERS AND STORMS...BUT CURRENT MODEL
RUNS SUGGEST THAT THE BRUNT OF THE LARGE STRONGEST FORCING ALOFT
WILL PASS TO OUR NORTH. IN ADDITION...HERMINE MOVING THROUGH FIRST
COULD TAKE MOISTURE WITH IT LEAVING THE LATE WEEK FRONT RATHER
ATMOSPHERICALLY DEHYDRATED. TOO MANY UNCERTAINTIES THIS FAR OUT TO
GO DINKING MUCH WITH POPS IN THE GRIDS...SO GENERALLY LEFT GOING
FORECAST UNCHANGED...THOUGH IN ALL LIKELIHOOD RAIN CHANCES IN THE
WAKE OF HERMINE (WHETHER IT MISSES US OR NOT) SHOULD BE CONFINED TO
A RELATIVELY SHORT DURATION...BUT TIMING UNCERTAINTIES THIS FAR OUT
DICTATE HAVING SEVERAL PERIODS WITH CHANCE POPS AT THIS DISTANCE.

IZZI

&&

.FIRE WEATHER...
314 AM CDT

STILL LOOKS LIKE THERE WILL BE A HEIGHTEN FIRE WEATHER DANGER
TODAY...THOUGH GENERALLY EXPECTING RH AND FUEL MOISTURE VALUES TO
REMAIN ABOVE RED FLAG CRITERIA. NONETHELESS...VERY STRONG WINDS
AND RATHER LOW RH VALUES WILL RESULT IN A HEIGHTENED FIRE
DANGER...PARTICULARLY FOR GRASS AND QUICKER DRYING FUELS.

IZZI

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 20Z...

STRONG...GUSTY WEST WINDS. GUSTS TO 40KT LIKELY. WINDS BEGINNING
TO DIMINISH TOWARD SUNSET.

KREIN

//DISCUSSION...UPDATED 18Z...

A STRENGTHENING LOW MOVING THROUGH THE UPPER GREAT LAKES COMBINED
WITH COLD ADVECTION FOLLOWING A FRONTAL PASSAGE HAVE LED TO
STRONG...GUSTY WEST WINDS COVERING THE UPPER MIDWEST. WITH AMPLE
SUNSHINE...DEEP LAYER LOW LEVEL MIXING UP TO ARND 5000FT IS
ALLOWING WINDS TO 40KT TO MIX DOWN TO THE SFC. WINDS WILL REMAIN
STRONG AND GUSTY THROUGH THE EARLY EVENING HOURS. SHORTLY AFTER
SUNSET...THE MIXING WILL DIMINISH AND GUSTINESS WILL COME TO AN
END...BUT A MODEST PRESSURE GRADIENT WILL REMAIN IN PLACE...SO
EXPECT 10-15KT WINDS THROUGH THE NIGHT. BY TOMORROW...HIGH
PRESSURE WILL BEGIN TO MOVE OVER THE REGION AND WINDS WILL WEAKEN
TO 10 KT OR LESS.

A DENSE DECK OF ST/STRATOCU AROUND THE LOW IS APPROACHING THE
IL/WI BORDER. WITH THE LOW TAKING AN EASTERLY TRACK...DO NOT
EXPECT MUCH IN THE WAY OF DENSE CLOUD COVER TO SPREAD SOUTH OF THE
IL/WI BORDER...THOUGH RFD MAY SEE INCREASING STRATOCU. IF ANY MORE
THAT FEW-SCT CLOUD REACHES THE TERMINALS...BASES WILL BE IN VFR
RANGES ABV 4000FT.

KREIN

//ORD AND MDW CONFIDENCE...UPDATED 20Z...

MODERATE CONFIDENCE IN SKY COVER FORECAST.

HIGH CONFIDENCE IN WIND FORECAST AND ALL OTHER FORECAST ELEMENTS.

KREIN

//OUTLOOK FOR ORD/MDW FOR 06Z THURSDAY-12Z TUESDAY...UPDATED 18Z...

WEDNESDAY NIGHT...VFR.

THURSDAY...VFR.  CHANCE OF SHOWERS OVERNIGHT.

FRIDAY...CHANCE OF TSRA.  CHANCE OF MVFR CIGS INVOF PCPN.

SATURDAY...CHANCE OF TSRA DURING THE DAY...OTHERWISE VFR.

SUNDAY...VFR.

MONDAY...CHANCE OF TSRA OVERNIGHT...OTHERWISE VFR.

KREIN

&&

.MARINE...
324 AM CDT

DEEP LOW PRESSURE OVER WESTERN MINNESOTA WILL MOVE EAST-NORTHEAST
ACROSS LAKE SUPERIOR BY THIS EVENING. AN ASSOCIATED COLD FRONT
WILL SWEEP ACROSS LAKE MI EARLY THIS MORNING. WINDS CURRENTLY
GUSTING TO GALE FORCE SOME LOCATIONS ACROSS THE LAKE IN THE TIGHT
GRADIENT. PRES RISE CENTER PUSHING ACROSS THE UPPER AND MID MS
VALLEY BEHIND THE COLD FRONT WILL KEEP GALE GUSTS GOING THOUGH
GRADIENT PRES TEMPORARILY WEAKENS.

PREVAILING GALES 40-45 KT EXPECTED THIS AFTERNOON AS SFC
TROUGH/SECONDARY COLD FRONT MOVES INTO THE WESTERN GREAT LAKES
USHERING IN DEEP COLD AIR ADVECTION. WITH LOW SLOWLY TRACKING E
FROM WRN LAKE SUPERIOR TO SOUTHERN QUEBEC TONIGHT STRONG W-NW
WINDS WERE PERSIST INTO LATE TONIGHT WHEN LOW WILL BE WEAKENING
AND CENTER OF THE LOW WILL HAVE MOVED WELL OF LAKE MI.

WINDS CONT TO GRADUALLY FALL OFF WED AND THU AS A HI PRES RIDGE
GRADUALLY MOVES OVER UPR MIDWEST AND WESTERN GREAT LAKES.

TRS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ014-ILZ020-ILZ022 UNTIL 7 PM TUESDAY.

IN...WIND ADVISORY...INZ001-INZ002 UNTIL 7 PM TUESDAY.

LM...GALE WARNING...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
     LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-LMZ868-
     LMZ870-LMZ872-LMZ874-LMZ876-LMZ878 UNTIL 3 AM WEDNESDAY.

     GALE WARNING...NEARSHORE WATERS UNTIL 9
     PM TUESDAY.

&&
Hazardous weather outlook, Sep 7, 10:03 AM CST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1103 AM CDT TUE SEP 7 2010

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
081615-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1103 AM CDT TUE SEP 7 2010 /1203 PM EDT TUE SEP 7 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG WEST WINDS GUSTS...POSSIBLY UP TO 45 MPH...ARE LIKELY THIS
AFTERNOON.

THERE IS AN INCREASED RISK OF RIP CURRENTS ALONG THE INDIANA
SHORE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS AN INCREASED RISK OF RIP CURRENTS ALONG THE INDIANA
SHORE WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-081615-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1103 AM CDT TUE SEP 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

GALE FORCE WINDS ARE LIKELY THROUGH LATE TONIGHT...WITH WINDS AND
WAVES REMAINING HAZARDOUS TO SMALL CRAFT THROUGH THE OVERNIGHT
HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WINDS AND WAVES WILL REMAIN HAZARDOUS TO SMALL CRAFT THROUGH
WEDNESDAY AFTERNOON.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-081615-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1103 AM CDT TUE SEP 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

GALE FORCE WINDS ARE LIKELY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

ALLSOPP

In the hours before

Local storm report, Sep 7, 12:27 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
127 PM CDT TUE SEP 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     NON-TSTM WND GST ELBURN                  41.89N 88.47W
09/07/2010  M52 MPH          KANE               IL   TRAINED SPOTTER

&&

AKREIN
Local storm report, Sep 7, 1:51 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
251 PM CDT TUE SEP 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     NON-TSTM WND GST PORTAGE                 41.59N 87.18W
09/07/2010  M54 MPH          PORTER             IN   TRAINED SPOTTER

            SEVERAL SMALL TREE BRANCHES BLOWN DOWN. POWER OUT NEAR
            COUNTY LINE JUST SOUTH OF ROUTE 6.

&&

CM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Porter

When
September 7, 2:00 PM CST to 4:00 PM CST
Where
Porter forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.509, -87.073 (the zone’s center; the record gives no point)

Several small tree limbs were blown down. Powerlines were also blown down.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259424.